Hail, Tarrant
- When
- March 28, 7:15 AM CST
- Where
- Tarrant County, Arlington
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.730, -97.120
Brief nickel to quarter sized hail was reported in Arlington.
Elevated storms ahead of a deep upper level trough produced a few reports of marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Elevated storms ahead of a deep upper level trough produced a few reports of marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 28, 4:46 AM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 546 AM CDT Sat Mar 28 2020 .SHORT TERM... /NEW/ Update: Elevated convection has increased in coverage as anticipated, with the Pacific cold front now entering the CWA from the west as of 530 AM. The strongest ascent is displaced north of the forecast area in Oklahoma, but there is more than sufficient lift for elevated convection rooted above 600mb across all of North and Central Texas. For reasons outlined in the previous discussion (included below), these parcels' instability is being hindered, so despite strong shear in place, they should struggle to remain strong/organized. Due to stout mid-level wind fields, individual cell motion is northeast at nearly 70 mph. All activity is expected to exit the forecast area to the east by midday. Much drier air (which model guidance is struggling with) will advect in behind the Pacific front through the rest of the day. While breezy west winds and low RH would normally mean elevated fire danger, this will be tempered by the remarkably wet late winter and spring which has made fuels rather unconducive for fire danger. -Stalley Previous Discussion: /Through Sunday/ The main focus of the short-term forecast is the next ~12 hours, with scattered showers and thunderstorms expected to affect parts of the forecast area. While severe weather generally is not expected, a strong storm or two capable of hail can't be completely ruled out. A deep upper trough is translating eastward from the Rockies into the Midwest, spreading height falls across most of the region. Increasing isentropic ascent ahead of this feature has allowed elevated convection to begin developing to our west and south rooted above 600mb. Beneath these showers, and elevated mixed layer characterized by very steep lapse rates and a formidable capping inversion exists across the entire CWA. Over the next several hours, convective coverage should increase, with new activity spreading in from the west. Despite the steep lapse rates in place, elevated convection won't have access to much of the resultant buoyancy since it will remain rooted above this layer, and surface-based convection will be an impossibility due to the strong cap. As a result, most activity overnight and into Saturday morning should consist of showers and isolated thunderstorms with lightning being the main hazard. If a pocket of more moist mid-level air is able to allow for slightly deeper convection, then some hail could be possible with more robust updrafts, but this potential appears low right now. Most lifted parcels will only have access a few hundred J/kg of MUCAPE at most. Later this morning, a Pacific cold front will be pulled through the forecast area as its parent surface low drifts eastward through Kansas. Much drier and slightly cooler air will arrive behind this boundary, bringing an end to precipitation from west to east through the remainder of the morning. Some mid-level clouds will continue to stream overhead before skies clear out late this afternoon. With some weak cold advection occurring, highs should only be in the mid and upper 70s for most locations. The remainder of the weekend will be dry and pleasant, with Sunday morning's lows in the 40s and highs in the 70s. -Stalley && .LONG TERM... /Issued 304 AM CDT Sat Mar 28 2020/ /Sunday Night and Beyond/ The next upstream shortwave will already be advancing east from the Great Basin into the Four Corners region at the start of the period. A strengthening lee-side surface cyclone will draw gulf moisture northward across the region during the overnight hours Sunday night. The return of a warm air advection regime will cause our post-frontal winds to veer to an easterly direction Sunday night, with the front now lying quasi-stationary across Southeast Texas. Strengthening isentropic ascent will lead to the development of patchy drizzle and occasional rain showers by daybreak Monday. Showers will become more widespread during the Monday morning hours as ascent increases ahead of the advancing shortwave, with isolated embedded thunderstorms developing by midday. Numerous showers along with occasional thunderstorms still looks likely Monday afternoon as the upper trough axis enters the Southern Plains. By this time, the surface boundary will be retreating north as a warm front, granting access to the low level warm sector to the Central Texas Counties by mid afternoon. Up until this point, all convection will have been elevated in nature and fairly benign. Storms which develop along and south of the front will have access to a modest 500 J/KG or so of CAPE, which when combined with the 60+ kt of deep layer shear in place should produce a gusty wind/small hail potential in stronger storms. The unstable air will shift from Central Texas into East Texas Monday evening as a Pacific front sweeps eastward through the region and the warm front lifts northeast along and ahead of it. The gusty wind/hail potential will subsequently spread to areas along and east of I-35 Monday evening before exiting to the east late Monday night. Convection will most likely develop upscale into a QLCS prior to moving east of the forecast area. Will need to monitor the mesoscale environment during this time, as any additional instability could lead to a threat for bowing line segments with a damaging wind potential. Another concern in the stronger convection will be the localized flash flooding potential, particularly in the presence of any training convection. This threat would also exist along and east of the I-35 corridor where forecast totals range from 1 to 2 inches. Any locally higher amounts would need to be monitored for short-fused flood products. Any ongoing main stem river flooding will also likely be prolonged by the time the rain comes to an end, with a few new points of minor flooding a possibility. Dry and seasonable weather can then be expected Tuesday and Wednesday as weak ridging develops aloft. A split flow regime and a return to unsettled weather is looking more likely starting Thursday and continuing into next weekend. 30 && .AVIATION... /NEW/ /12z TAFs/ Convective coverage has increased just west of the TAF sites, and a few hours of TS impacts are in store at all airports to begin the TAF period. In addition, some ragged MVFR stratus will affect Waco and eastern Metroplex terminals over the next few hours prior to the arrival of a Pacific cold front. This front will bring an end to low cigs and all precipitation, with rapid drying occurring behind it. A west wind shift will also accompany this feature, possibly resulting in minor crosswind impacts during the afternoon hours as winds gust to 20-25 kts. A weak trailing cold front will move through later tonight, turning winds to the north around 10 kts with VFR prevailing. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 77 48 75 57 67 / 40 0 0 30 90 Waco 76 45 75 57 70 / 50 0 5 30 90 Paris 75 47 72 53 64 / 50 0 0 20 80 Denton 75 44 74 54 66 / 40 0 0 20 90 McKinney 75 45 74 55 66 / 40 0 0 20 90 Dallas 76 50 75 57 67 / 40 0 0 30 90 Terrell 76 45 75 55 68 / 50 0 0 30 90 Corsicana 75 48 75 57 69 / 50 0 5 30 90 Temple 76 46 76 57 71 / 50 0 10 30 90 Mineral Wells 75 44 74 53 66 / 30 0 0 20 90 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 26/30
Hazardous Weather Outlook National Weather Service Fort Worth TX 304 AM CDT Sat Mar 28 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290815- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 304 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms will increase this morning along and ahead of a cold front. Storms should initially form along and just west of the I-35 corridor around daybreak, then spread east of I-35 during the mid morning hours. A strong storm or two may produce small hail and frequent lightning. Brief heavy rain could produce localized street flooding. Storms will exit to the east around midday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of storms Monday through Monday night. Some strong storms are possible Monday afternoon and evening with gusty winds, frequent lightning, and locally heavy rainfall being the primary threats. An isolated storm or two may also produce damaging winds, with the best chance being east of I-35 and south of I-20. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Fort Worth TX 624 AM CDT Sat Mar 28 2020 TXZ116-129-130-141-281200- Palo Pinto TX-Comanche TX-Erath TX-Eastland TX- 624 AM CDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ERATH...EAST CENTRAL EASTLAND...SOUTH CENTRAL PALO PINTO AND NORTH CENTRAL COMANCHE COUNTIES UNTIL 700 AM CDT... At 623 AM CDT, Doppler radar was tracking a strong thunderstorm near Gorman, or 16 miles northwest of Dublin, moving northeast at 65 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stephenville, De Leon, Gorman, Gordon, Huckabay and Morgan Mill. LAT...LON 3202 9848 3224 9871 3269 9824 3240 9805 TIME...MOT...LOC 1123Z 220DEG 57KT 3220 9858 79
Special Weather Statement
National Weather Service Fort Worth TX
650 AM CDT Sat Mar 28 2020
TXZ130-131-281215-
Hood TX-Erath TX-
650 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ERATH AND
NORTHWESTERN HOOD COUNTIES UNTIL 715 AM CDT...
At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stephenville, moving northeast at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stephenville, Lipan, Morgan Mill, Oak Trail Shores and Tolar.
LAT...LON 3226 9833 3251 9814 3251 9807 3256 9807
3256 9785 3248 9778 3216 9819
TIME...MOT...LOC 1149Z 230DEG 50KT 3228 9819
79Special Weather Statement National Weather Service Fort Worth TX 707 AM CDT Sat Mar 28 2020 TXZ130-132-141-143-144-281230- Bosque TX-Comanche TX-Erath TX-Hamilton TX-Somervell TX- 707 AM CDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOMERVELL...NORTH CENTRAL HAMILTON...SOUTHEASTERN ERATH...NORTHWESTERN BOSQUE AND SOUTHEASTERN COMANCHE COUNTIES UNTIL 730 AM CDT... At 707 AM CDT, Doppler radar was tracking a strong thunderstorm near Gustine, or 13 miles south of Dublin, moving northeast at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glen Rose, Hico, Iredell, Dinosaur Valley State Park and Walnut Springs. LAT...LON 3175 9834 3195 9844 3228 9784 3214 9757 TIME...MOT...LOC 1207Z 236DEG 44KT 3189 9829 79
Special Weather Statement
National Weather Service Fort Worth TX
739 AM CDT Sat Mar 28 2020
TXZ130-132-133-143>145-281315-
Bosque TX-Erath TX-Hamilton TX-Hill TX-Johnson TX-Somervell TX-
739 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...NORTH CENTRAL
HAMILTON...SOUTHEASTERN ERATH...SOUTHWESTERN JOHNSON...NORTHWESTERN
BOSQUE AND WEST CENTRAL HILL COUNTIES UNTIL 815 AM CDT...
At 738 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hico, or 18 miles southeast of Stephenville, moving northeast at 55
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Glen Rose, Hico, Blum, Iredell, Cleburne State Park, Dinosaur Valley
State Park, Walnut Springs and Morgan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3225 9791 3231 9779 3232 9778 3232 9762
3236 9761 3238 9753 3208 9734 3192 9804
3210 9810
TIME...MOT...LOC 1238Z 246DEG 46KT 3206 9797
GodwinSpecial Weather Statement
National Weather Service Fort Worth TX
810 AM CDT Sat Mar 28 2020
TXZ118-119-281345-
Tarrant TX-Dallas TX-
810 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT AND WESTERN
DALLAS COUNTIES UNTIL 845 AM CDT...
At 809 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kennedale, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Mesquite,
Carrollton, Mansfield, Euless, Desoto, Bedford, Grapevine, Cedar
Hill, Coppell, Duncanville, Hurst, Farmers Branch, University Park,
Colleyville and Addison.
LAT...LON 3298 9680 3275 9664 3255 9698 3255 9725
3269 9730 3299 9703
TIME...MOT...LOC 1309Z 240DEG 41KT 3266 9717
GodwinThe Dallas/Ft Worth radar (KFWS), 24 km away, was scanning. The volume nearest the first event began at 13:13 UTC.
3 hail. Local standard time, as filed.
Brief nickel to quarter sized hail was reported in Arlington.
Half inch to dime sized hail was reported near Easterly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881150, 881151, 881154.